Alert archive / Michigan / Lakeshore Flood Statements in 2020

Lakeshore Flood Statement 21, NWS Detroit, MI

June 10, 2020Wayne County, Michigan

NWS Detroit, MI issued this lakeshore flood statement at Jun 10, 2020, 4:15 PM EDT for Wayne County, Michigan. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2020, 4:15 PM EDT (20:15 UTC)
Expired
Jun 10, 2020, 10:00 PM EDT
In force
6 hr
Issued by
NWS Detroit, MI

County Wayne County, MI

The radar

The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

791 
WHUS43 KDTX 102015
CFWDTX

Lakeshore Hazard Message
National Weather Service Detroit/Pontiac MI
415 PM EDT Wed Jun 10 2020

MIZ063-070-110415-
/O.CON.KDTX.LS.W.0011.000000T0000Z-200611T0900Z/
St. Clair-Macomb-
415 PM EDT Wed Jun 10 2020

...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM EDT
THURSDAY...

* WHAT...Intensified lakeshore flooding expected.

* WHERE...St. Clair and Macomb Counties.

* WHEN...Until 5 AM EDT Thursday.

* IMPACTS...Roads and low lying property prone to shoreline 
  flooding are expected to take on additional water. Some 
  additional shoreline erosion will occur.

* ADDITIONAL DETAILS...Approaching thunderstorms early this
  evening will support additional strong southerly winds, with
  gusts possibly exceeding 40 MPH. Winds will relax immediately 
  after the passage of the storms. This will cause water levels to
  fluctuate. Later in the evening, gusty south to southwest winds
  will redevelop and will persist through the night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

MIZ076-110200-
/O.NEW.KDTX.LS.S.0021.200610T2015Z-200611T0200Z/
Wayne-
415 PM EDT Wed Jun 10 2020

* WHAT...Isolated minor lakeshore flooding.

* WHERE...Wayne County.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Some water on low lying roads and property near Lake
  St Clair.

* ADDITIONAL DETAILS...There will be a brief weakening of the
  winds in the wake of the storms this evening. That will cause
  the water that has piled up along the north side of the lake to
  rush back toward the southern end of the lake. This may cause
  some brief flooding along the lake in northeast Detroit and the
  Grosse Pointes. South to Southwest winds will increase again
  late in the evening. This will allow the levels to drop. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Jun 10, 3:38 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 10, 3:38 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
338 PM EDT Wed Jun 10 2020

.DISCUSSION...

Numerous reports of wind damage, some significant, noted with the
lead convection along the deeper moisture lifting from Indiana into
central Michigan early this afternoon. Among other reports, there
was an impressive sustained (2-min avg) wind of 54 mph at Saginaw
Bay Lighthouse, though the gust apparently succumbed to automated
QC.

Confidence is high that a widespread damaging/significant severe
thunderstorm episode is imminent for the remainder of the forecast
area, including Metro Detroit. Bulk shear with severe convection
thus far today has averaged a respectable 35-40+ kts per RAP
analyses. However, as noted in the morning update, momentum fields
can now be expected to ramp up considerably as height falls increase
and dynamic forcing rapidly intensifies from south to north during
the next several hours. A key element to the rapidly evolving
environment that cannot be understated is the shedding of existing
anvil debris to the north-northwest. This has allowed uninhibited
destabilization to occur over the southeastern half of the CWA.
Latest RAP analysis indicates a broadening corridor of 2200-2500
j/kg MLCAPE over the CWA with at least another 1-2 hours of
potential quality destabilization remaining. Meteorology remains
largely unchanged - ever increasing bulk shear of 50+ kts
(especially eastern zones/Detroit area) will support some potential
for supercell modes. Given the high degree of instability, hail of
the 1 to 2 inch variety certainly possible but greater any greater
potential will be limited by rather pedestrian lapse rates on the
order of 6-7C/Km and the warm overall thermal profile. Extremely
limited availability of streamwise vorticity given deep/veered SSW
flow regime suggests the greatest tornado threat, if any, will lie
with bottom-up type processes unless an updraft can grab an outflow
and and use that as a means to deviate. The greatest threat by far
will be straight line winds of 70 mph, locally higher, and the
dominant convective mode will be individual downdraft modulated
clusters or bows. The potential magnitude of wind will increase with
both time and eastward extent. Finally, PWATs around 2 inches will
support torrential rainfall and the potential for localized
flooding. The progressive nature of overall convective line will
prevent widespread flooding impacts, though some training in the
Saginaw Valley has reportedly resulted in flooding on I-75 where
dual pol indicates 1 to 1.5" has fallen. Similar urban and small
stream impacts should be expected elsewhere.

Previous...Broad upper level trough on Thursday with sharper trough
axis diving south through the Great Lakes on Friday, delivering a
good shot of cold air to start the weekend, as 850 mb temps bottom
out around zero over Lower Michigan, Per 00z Euro. The cold front
coming through Friday looks moisture starved and LI's look to stay
just positive. Nonetheless, would not be surprised if shower
activity has better coverage than outgoing forecast (slight chance)
Friday afternoon into Friday evening.

The forecast for the weekend and early next week will hinge on where
cutoff 500 MB low center develops, as spokes of energy and diurnal
instability will provide for periodic chances of showers. However,
the GFS and Canadian solutions are much farther east than the Euro
solution and suggest dry conditions and seasonably warm
conditions, which looks to be the direction of the forecast for
now.

&&

.MARINE...

Severe thunderstorms containing hail of 1 to locally 2 inches in
diameter and wind gusts of 70 mph (locally higher) will affect the
nearshore waters of Lake Huron and the lower waters of Lakes St.
Clair and Erie during the remainder of the evening. A severe
thunderstorm watch is in effect accordingly. The gale warning has
been cancelled as the background wind field and overlake instability
remains largely insufficient to generate gusts to gales. Gusty
southwest flow becomes westerly behind the cold front on Thursday.
Elevated offshore wind warrant small craft advisory with some
elevated sig waves of 3 to 4 feet likely near the tip of the Thumb
by midday Thurs. High pressure slowly builds in on Friday with flow
gradually becoming northwesterly. This will maintain favorable
boating conditions into the beginning of next week.

&&

.HYDROLOGY...

Tropical moisture resulting in torrential downpours/efficient
rainfall production with some urban flooding reported in the Saginaw
area. Despite the overall progressive nature of the convective line,
individual convective elements are moving in a NE direction which has
resulted in some degree of training. Therefore, urban and small
stream flooding should be expected elsewhere as this airmass will
easily produce 1 to 2 inches of rain in a short time.

&&

.PREV DISCUSSION...
Issued at 114 PM EDT Wed Jun 10 2020

AVIATION...

Thunderstorm organization and coverage has increased over the last
hour from Central Lower Mi into central Indiana. Daytime instability
combined with forcing ahead of a strong upper level wave and surface
cold front will sustain fairly widespread coverage of convection
during the afternoon. The cold front will advance across the Se Mi
terminals between 23Z and 00Z. There will be an abrupt drying trend
in the wake of the cold front, thus ending the risk of additional
thunderstorms. The boundary layer will remain very well mixed both
ahead of and in the wake of the cold front. South winds this
afternoon will veer west-southwest with the passage of the front.
Post frontal mixing depths and a strong low level wind field will
support wind gusts around 30 knots late this evening. Some semblance
of low level moisture circulating around departing low pressure to
the northeast will lead to some MVFR bases stratus overnight.

For DTW...Convection will increase in coverage across the western
portions of the metro airspace through 20Z. By 20Z or shortly after,
widespread convection is expected to become centered over metro
Detroit. While the risk of storms will end at metro by 00Z, the
eastern portions of the airspace may see thunderstorms linger
through 01Z.

DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings at or below 5000 feet this afternoon and
  tonight.

* High in thunderstorms affecting the area this afternoon and
  evening.

* Low in crosswind thresholds being exceeded tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Warning until 5 AM EDT Thursday for MIZ063-070.

Lake Huron...NONE.
Lake St Clair...Small Craft Advisory until 8 PM EDT Thursday for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT Thursday for LEZ444.

&&

DISCUSSION...JVC
MARINE.......JVC
HYDROLOGY....JVC
AVIATION.....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 10, 4:12 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
412 AM EDT Wed Jun 10 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-110900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
412 AM EDT Wed Jun 10 2020

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

There is a moderate risk of severe thunderstorms between 3-9 PM today,
as numerous severe thunderstorms are expected to develop.

The main hazard will be damaging wind gusts to around 70 MPH, but a
few tornadoes and large hail in excess of 1 inch are also possible.
The storms will also produce torrential rainfall, which will lead to
minor urban and small stream type flooding.

Storms will track northeast between 50-55 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Dispatchers please notify your emergency managers immediately...
Spotter activation is likely this afternoon and early this evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
412 AM EDT Wed Jun 10 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected to develop this afternoon
and evening producing damaging wind gusts of 50 knots or greater.
Large hail and waterspouts are also not out of the question.
Torrential rainfall will occur with these storms, significantly
reducing visibility. Storm motion will be northeast at 45 knots.

Gale Warnings and Small Craft Advisories are in effect. Refer to the
latest marine forecasts for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft advisories continued Thursday for Lake St. Clair and
Lake Erie.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately...
Spotter activation is likely this afternoon and early this evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Jun 10, 2:56 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
256 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     18 ENE TURNER           44.25N 83.46W
06/10/2020  M66 MPH          LHZ349             MI   BUOY

            TAWAS POINT STATION MEASURED WIND GUST.

&&

AARNOLD
Local storm report, Jun 10, 2:58 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
258 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     8 ESE AU GRES           44.02N 83.54W
06/10/2020  M48.00 MPH       LHZ421             MI   BUOY

            SUSTAINED WIND OF 42KTS AT GRAVELLY SHOAL LIGHT. STATION
            STOPPED REPORTING GUSTS.

&&

KDK
Special weather statement, Jun 10, 3:06 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
306 PM EDT Wed Jun 10 2020

MIZ055-061>063-068>070-075-076-082-083-102115-
Sanilac-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Sandusky, Flint, Lapeer, Port Huron,
Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
306 PM EDT Wed Jun 10 2020

...Severe Thunderstorm Watch in Effect Through 8 PM...

Thunderstorms will increase in coverage over the next couple hours
as the main complex of storms to the southwest lifts into the
area. Expect storms to become more widespread across the area
between 330 PM and 6 PM. These storms have a history of producing
damaging wind gusts. The strongest storms will be capable of
producing winds up to or in excess of 70 MPH. Even the weaker
storms will produce wind gusts to 40 MPH. The storms will also
produce brief heavy rain, some hail and frequent lightning. Storms
will move to the northeast at 55 MPH.

MIZ047>049-053-054-060-102115-
Midland-Bay-Huron-Saginaw-Tuscola-Shiawassee-
Including the cities of Midland, Bay City, Bad Axe, Saginaw,
Caro, and Owosso
306 PM EDT Wed Jun 10 2020

...Severe Thunderstorm Watch in Effect Through 8 PM...

Showers and thunderstorms will persist through the rest of the
evening. A few storms will still be capable of producing wind
gusts over 60 MPH. Torrential rain will also lead to ponding of
water on area roads. Remain alert to gusty winds and frequent
lightning with these storms.

SC
Local storm report, Jun 10, 3:16 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
316 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     1 WNW SWAN CREEK        43.39N 84.11W
06/10/2020                   Saginaw            MI   TRAINED SPOTTER

            LIVE WIRES DOWN ALONG LAKEWOOD DRIVE.

0246 PM     TSTM WND DMG     3 W SHIELDS             43.42N 84.13W
06/10/2020                   Saginaw            MI   TRAINED SPOTTER

            MULTIPLE REPORTS OF TREES AND WIRES DOWN BETWEEN THOMAS
            AND HEMLOCK ROADS.

&&

KDK
Local storm report, Jun 10, 3:35 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
335 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     2 N PINNEBOG            43.96N 83.10W
06/10/2020                   Huron              MI   PUBLIC

            PICTURES OF POWER POLES SNAPPED.

&&

KDK
Local storm report, Jun 10, 4:07 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
407 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 WNW SHIELDS           43.43N 84.11W
06/10/2020                   Saginaw            MI   TRAINED SPOTTER

            DOZENS OF REPORTS OF TREES DOWN ACROSS SAGINAW COUNTY,
            PARTICULARLY AROUND THOMAS TWP.

0350 PM     TSTM WND DMG     3 NNW FLINT             43.06N 83.72W
06/10/2020                   Genesee            MI   TRAINED SPOTTER

            POWER LINES DOWN ALONG ROSELAWN DRIVE.

0353 PM     TSTM WND DMG     2 N FENTON              42.83N 83.72W
06/10/2020                   Genesee            MI   TRAINED SPOTTER

            LARGE TREE DOWN ALONG LAKESHORE DRIVE.

&&

KDK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:11 PM EDTSpecial Weather StatementDTXMidland34 min
Jun 9, 10:41 PM EDTSpecial Weather StatementDTXSaint Clair64 min
Jun 10, 12:41 PM EDTSevere Thunderstorm WarningDTXBay, Midland, Saginaw64 min
Jun 10, 12:43 PM EDTSpecial Marine WarningDTX2 hr
Jun 10, 1:36 PM EDTSevere Thunderstorm WarningDTXHuron, Tuscola69 min
Jun 10, 1:45 PM EDTSpecial Marine WarningDTX90 min
Jun 10, 2:20 PM EDTSevere Thunderstorm WarningDTXBay, Genesee, Saginaw, Shiawassee, Tuscola70 min
Jun 10, 2:59 PM EDTSevere Thunderstorm WarningDTXGenesee, Livingston, Shiawassee61 min
Jun 10, 3:02 PM EDTSpecial Marine WarningDTX103 min
Jun 10, 3:09 PM EDTSevere Thunderstorm WarningDTXHuron81 min
Jun 10, 3:13 PM EDTSpecial Marine WarningDTX2 hr
Jun 10, 3:21 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw69 min
Jun 10, 3:27 PM EDTSevere Thunderstorm WarningDTXLenawee78 min
Jun 10, 3:29 PM EDTFlash Flood WarningDTXBay, Saginaw2 hr
Jun 10, 3:40 PM EDTSevere Thunderstorm WarningDTXBay, Saginaw, Tuscola53 min
Jun 10, 3:46 PM EDTSevere Thunderstorm WarningDTXLapeer, Sanilac74 min
Jun 10, 3:46 PM EDTSevere Thunderstorm WarningDTXGenesee, Oakland74 min
Jun 10, 3:59 PM EDTSpecial Marine WarningDTX101 min
Jun 10, 4:28 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw62 min
Jun 10, 4:30 PM EDTSpecial Marine WarningDTX2 hr
Jun 10, 4:32 PM EDTSevere Thunderstorm WarningDTXOakland44 min
Jun 10, 4:40 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair80 min
Jun 10, 4:43 PM EDTSpecial Marine WarningDTX2 hr
Jun 10, 4:44 PM EDTSevere Thunderstorm WarningDTXLenawee62 min
Jun 10, 4:58 PM EDTSpecial Weather StatementDTXWayne32 min
Jun 10, 4:59 PM EDTSpecial Marine WarningDTX2 hr
Jun 10, 5:17 PM EDTSevere Thunderstorm WarningDTXMonroe, Washtenaw, Wayne34 min
Jun 10, 5:29 PM EDTSpecial Marine WarningDTX63 min
Jun 10, 5:36 PM EDTSpecial Weather StatementDTXWayne24 min
Jun 10, 5:42 PM EDTSevere Thunderstorm WarningDTXWayne33 min
Jun 10, 5:59 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair61 min
Jun 10, 6:07 PM EDTSpecial Weather StatementDTXLenawee23 min
Jun 10, 6:15 PM EDTSpecial Weather StatementDTXMonroe, Washtenaw, Wayne45 min
Jun 10, 6:26 PM EDTSpecial Weather StatementDTXOakland34 min
Jun 10, 6:42 PM EDTSpecial Marine WarningDTX63 min
Jun 10, 6:47 PM EDTSpecial Weather StatementDTXMonroe58 min
Jun 10, 7:10 PM EDTSpecial Weather StatementDTXWayne65 min
Jun 10, 7:41 PM EDTGale WarningDTX10 hr

Nearby

Lakeshore Flood Statements in Michigan, 2020Every lakeshore flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.